New York, 2003

Damaging Winds in New York, October 27, 2003

October 27, 2003 · NWS OKX · 3 events in 3 counties and zones

As a cold front approached the East coast, scattered showers and isolated thunderstorms developed just out ahead of the frontal boundary. Aided by a 50 to 60 knot jet located just above the boundary layer, a few thunderstorms became severe by mixing down these winds to the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

As a cold front approached the East coast, scattered showers and isolated thunderstorms developed just out ahead of the frontal boundary. Aided by a 50 to 60 knot jet located just above the boundary layer, a few thunderstorms became severe by mixing down these winds to the surface. The strong vertical wind profile also created enough shear to produce a weak tornado, as well as a gustnado in Staten Island during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Oct 27, 3:19 PM EST, 56 minutes earlier.

Area forecast discussion, Oct 27, 3:19 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
319 PM EST MON OCT 27 2003

.DISCUSSION...
TNGT-TUE:  PCPN BEGINNING TO TAKE ON MORE OF A BANDED LOOK...OCNL
SHRAS AND ISOLD TS FOR THE EVENING HOURS AND A SCT SHRA FOR A COUPLE
OF HOURS BEHIND FROPA WHICH LOOKS TO BE JUST AFT 28/0000 UTC FOR
KNYC VCNTY.

27/1200 UTC OKX SOUNDING SHOWED STRONG LLVL INVERSION IN PLACE WITH
DECENT WINDS JUST ABOVE.  WILL STILL HAVE TO WATCH ANY CONVECTION
FOR BRIEF SEVERE POTENTIAL AS WINDS JUST ABOVE INVERSION VERY
STRONG.  NO WIND ADVISORY AS HIGHER WIND GUSTS WILL BE CONVECTIVELY
INDUCED.

MAY NOT HAVE CLEARED THINGS OUT FAST ENOUGH OVERNIGHT.  TUE LOOKS
DECENT WITH SUN...ESPECIALLY THRU EARLY AFTERNOON.

TUE NIGHT-WED:  MDLS NOW BRINGING WAVE(S) ALONG TNGTS COLD FRONT
WHICH STALLS OFFSHORE TUE.  GFS STILL LOOKS TOO STRONG AND TOO WET
GIVEN THIS IS A CLIPPER TYPE SYSTEM WITH LITTLE IN WAY OF GULF
MOISTURE AVAILABLE...MOISTURE WOULD HAVE TO COME FROM COASTAL
SYSTEM(S).

THU-NEXT MON:  END OF WEEK AND WEEKEND (RIGHT NOW ANYWAY) LOOKS NICE
AND MILD.  INTRODUCED CHC SHRA FOR MON STARTING AROUND 09Z WITH
APPROACH OF COLD FRONT COMING OUT OF GREAT LAKES.  WITH STRONG RIDGE
SFC AND ALOFT BLOCKING GULF...SYSTEM WILL LIKELY BE MOISTURE STARVED.
&&

.MARINE...WINDS ARE NOT MAKING IT DOWN TO THE SURFACE ON THE MARINE
AND ANY GALE FORCE GUSTS WILL BE ASSOCIATED WITH CONVECTION. THUS
THE GALE WARNING WAS DOWNGRADED TO A SCA AS OF 1900 UTC.

WAVEWATCH III SEAS ARE OVERDONE DUE TO THE WINDS IN THE BOUNDARY
LAYER OF THE GFS NOT ACCOUNTING FOR THE LOW LEVEL INVERSION.
&&

.HYDROLOGY...NO CHANGES HERE WITH THE LATEST RADAR IMAGE SHOWING
HEAVIEST RAINFALL OVER THE WESTERN THIRD OF THE LOCAL AREA. THE 12Z
GFS...ETA AND MM5 ARE ALL INDICATING LESS THAN 2 INCHES OF
RAIN THROUGH THIS EVENING. THIS SHOULD REMAIN AROUND 2 INCHES BELOW
FLASH FLOOD GUIDANCE. RAINFALL WILL TAPER OFF LATER THIS EVENING.
RIVERS WILL BE ABLE TO RECOVER FROM ANY HEAVY RAIN THAT OCCURS WITH
THIS STORM.

AFTER THAT...MORE RAIN IS EXPECTED ON WEDNESDAY FOCUSED ON THE
EASTERN THIRD OF THE AREA.
&&

.AVIATION...18Z TAFS WERE UPDATED TO DELETE THE WIND GUSTS TO 40 KTS
WHICH WILL NOT MAKE IT TO THE SURFACE DUE TO LOW LEVEL INVERSION.
ANY THUNDERSTORM ACTIVITY WILL BE EXTREMELY ISOLATED...SO HAVE ONLY
ADDED A CB TO THE CLOUD TYPE WITH THE HEAVIEST PCPN.  LLWS CONTINUES
TO INDICATE THE HIGHER WINDS ALOFT.

EXPECT VFR TUESDAY WITH SCT/BKN STRATO CUMULUS THAT WILL FLATTEN
UNDER SUBSIDENCE INVERSION.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR COASTAL WATERS...ANZ350-353-355.
         SMALL CRAFT ADVISORY LI SOUND/NY HARBOR...ANZ330-335-338.

.THE OKX DAYTIME TEAM...
PUBLIC...REYNOLDS
AVIATION/MARINE...TONGUE
HYDRO...NF
STATEMENTS/ETC...AL/TM
Hazardous weather outlook, Oct 27, 6:00 AM EST, 10 hours 15 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-281100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
600 AM EST MON OCT 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE (TODAY AND TONIGHT)...
PERIODS OF HEAVY RAIN AND GUSTY WINDS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AS A COLD FRONT APPROACHES FROM THE WEST. TOTAL RAINFALL
FROM THIS SYSTEM SHOULD AMOUNT TO 1 1/2 TO AROUND 2 INCHES...
ALTHOUGH SOME LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE. THE HEAVY
RAIN WILL RESULT IN THE PONDING OF WATER ON ROADS WITH POOR DRAINAGE
AS WELL AS SIGNIFICANT RISES ON AREA RIVERS AND STREAMS. IN
ADDITION...STORM DRAINS MAY BECOME CLOGGED WITH LEAVES MAKING
MATTERS WORSE IN URBAN AREAS.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH
EARLY THIS EVENING RESULTING IN GUSTY WINDS TO AROUND 35 MPH...
ALTHOUGH SOME HIGHER GUSTS MAY OCCUR. THE STORM PREDICTION CENTER
HAS FORECASTED A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE
TRI-STATE AREA FOR LATER TODAY.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE NEEDED TODAY.

CORRECTED ISSUANCE DAY/DATE

In the hours before

Special weather statement, Oct 27, 11:30 AM EST, 4 hours 45 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-272100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1130 AM EST MON OCT 27 2003

...PERIODS OF HEAVY RAIN AND STRONG GUSTY WINDS POSSIBLE THIS
AFTERNOON THROUGH EARLY THIS EVENING...

AN APPROACHING COLD FRONT WILL BRING A PERIOD OF HEAVY RAIN AND
GUSTY WINDS TO THE TRI-STATE REGION THIS AFTERNOON. THE HEAVIEST
RAIN LOOKS LIKE IT WILL FALL DURING THE EARLY TO MID AFTERNOON IN
THE LOWER HUDSON VALLEY AND NORTHEAST NEW JERSEY...AND IN THE MID TO
LATE AFTERNOON IN SOUTHERN CONNECTICUT...NEW YORK CITY AND LONG
ISLAND.  RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON ACROSS THE
REGION...WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN THE HEAVIEST
SHOWERS AND IN ANY THUNDERSTORMS THAT DEVELOP.

THIS HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADS WITH POOR
DRAINAGE...AS WELL AS SOME SIGNIFICANT RISES ON AREA RIVERS AND
STREAMS.  IN ADDITION...STORM DRAINS THAT HAVE BECOME CLOGGED WITH
LEAVES WILL MAKE MATTERS WORSE...ESPECIALLY IN URBAN AREAS.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THE EARLY EVENING HOURS.  ANY THUNDERSTORMS THAT DO DEVELOP
WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS TO AT LEAST 35 MPH...
AND SOME HIGHER GUSTS ARE POSSIBLE...ESPECIALLY IN SOUTHERN
CONNECTICUT AND ACROSS LONG ISLAND.  THE STORM PREDICTION CENTER HAS
PLACED THE AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS.

CONDITIONS WILL IMPROVE FROM WEST TO EAST BY LATE THIS EVENING
AS THE COLD FRONT PUSHES OFFSHORE.

REYNOLDS

The radar

The Brookhaven radar (KOKX), 99 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockland

When
October 27, 4:15 PM EST
Where
Rockland County, New City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.150, -73.983

As a thunderstorm moved across Rockland County, it developed into a severe thunderstorm. This storm produced damaging winds that knocked several trees down in New City. This was reported by local police.

Thunderstorm Wind, Richmond

When
October 27, 4:28 PM EST
Where
Richmond County, Willowbrook
Measured
60 kt (69 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
40.600, -74.167

A weak gustnado developed along the leading edge of a line of heavy showers and thunderstorms. A storm damage assessment team observed tree damage on Buchanan Avenue, where a 30 foot Pine tree was downed and another tree was uprooted. An eyewitness observed a swirling column of air at 428 pm that lasted about 10 seconds before moving northeast.

Thunderstorm Wind, Putnam

When
October 27, 4:40 PM EST
Where
Putnam County, Patterson
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.517, -73.617

As a thunderstorm moved through Putnam County, it developed into a severe thunderstorm. This storm produced damaging winds that knocked several large tree limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5371580, 5371582, 5371581.